Its happened slowly over the course of 10 days, but ive developed very itchy skin, with tiny hives, mainly my arms and my scalp itches. It gets worse at night and when i take my melatonin , 3 or 5mg, an hour later it tends to get worse. Im taking melatonin because i just finished being tapered off remeron and it helps very much with the rebound insomnia. But im worried now that all this itching is from the melatonin? Could it be from remeron discontinuation? I tapered from 15mg to 5mg on the remeron, then the doc pulled me off. Ive been off for 10 days. I dont want to take any perscription sleep aids, my nervous system is so sensitive to all that. Not good for me. What else would help me sleep? Sleepytime tea with valerian root?:advil pm? So my questions are... is the itching likely melatonin or remeron discontinuation? And, what else for sleep? Tbank u so much...
Could this be an allergic reaction to melatonin?
Question posted by teatime66 on 15 April 2014
Last updated on 27 October 2021 by Kstuff
I took melatonin for about 2 months - started itching and thought it was something in the air. Stopped the melatonin, next day took a prescribed sleep aide and it’s been 2 full days and nights of no itching at all
My husband started getting extremely itchy at night and we pinpointed it down to melatonin. It doesn’t make sense for the itching to be an allergic reaction because it’s a natural hormone. We found out that the dose commonly found in supplements is way above the body’s natural biological dose.
Apparently MIT at one point patented the natural dose of 0.3mg - 1mg, so companies went around that by making pills with much higher doses. I bought him a bottle of liquid melatonin and he took just 1/4 of the dropper (0.25mg melatonin). No itching at all! And he got sleepy. He was previously on 3g pills of melatonin. The pills were from a great supplement brand too - we try to use supplements that are free of allergens whenever possible.
Also, the natural 0.3mg - 1mg dose can be better at inducing sleep than the megadoses in most pills. Some people also reported that they use even less than that so we may try experimenting with just a drop or so of our new liquid melatonin. Btw, besides itching he developed other very scary symptoms like gasping for air. I guess the megadose affected his respiratory muscles somehow. He didn’t feel like he was suffocating, he would just suddenly have to gasp for air like he was.
ALL medications and remedies including "herbals" and "natural" ones can cause allergic reactions in sensitive people along with other side effects... some severe.
Always research what you plan on taking and make sure you're aware of any possible reactions.
This is from the literature on melatonin at Drugs.com:
"Get emergency medical help if you have signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat."
I took melatonin for a while but didn’t do anything for sleep for me. Yes stay away from prescription sleep aids. They are addictive. I'm sorry I cant help you more. My GP kept me on zopiclone way too long and my psychiatrist blames him as now if I miss just one night the next day by midday and evening I feel so awful until i take one again. So I hope this is an informative lesson for anyone thinking of trying them. They are usually only prescribed for a few days only. I hope you find something that helps. Itching could be a reaction
I have been taking melatonin for a few months.
I developed hives all over my body and scalp. I thought I was crazy until I found your post.
I didn't take melatonin last night.
I woke up this morning with no hives!
I actually am in the same situation you just described, exactly. I am off remeron and trying to switch to a not medication type sleep aide, what did you find that worked best? Did the itching stop?
I dont think it is the melatonin itself but it could be an inert ingredient in the melatonin tablet. Melatonin is made by the body. It helps control our circadian rhythm. So since this is a substance made by the body, it isnt likely to be the melatonin itself but anything in pill form has inert or non active ingredients that make a pill a pill and it is probably one of these ingredients that you are reacting to. You could try a different brand of melatonin to see if that helps or you might try diphenhydramine (Benadryl) as this is what Advil PM has with the advil to make you sleepy. It is just diphenhydramine or Benadryl. Valerian root can be helpful too.
Between the two, melatonin sensitivity is most likely. I would stop the melatonin and see what happens. If you still need a sleep aid, Advil PM which contains the sleep aid called diphenhydramine and can be purchased by that name as generic and without the ibuprofen that is in Advil is a good alternative.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.